His next-of-kin told the publication the man had no underlying health conditions, was “fit and healthy” and, according to hospital staff, had suffered a blood clot in his lungs.
Australia’s medicines regulator said it was “aware of this case” but did not comment publicly on an individual “adverse event following immunisation” reports, the name given to any untoward medical event that takes place after a vaccination has been given, regardless of a proven causal link.
“The reporting of an adverse event to TGA post vaccination does not mean the event was caused by the vaccination,” the Therapeutic Goods Administration said, in a statement.
“All reports to the TGA of death following vaccination are reviewed to assess the likelihood that the vaccine contributed to the event or medical condition that lead (sic) to a fatal outcome.”
As is standard practice, that review will be undertaken by clinical staff and include medical history, risk factors, medications and clinical notes.
In some cases, that could include speaking with the state health department and doctors or seeking expert advice from the Vaccine Safety Investigation Group (VSIG) or Advisory Committee on Vaccines.
NSW Health also declined to discuss individual cases.
“NSW Health is notified when a serious or unexpected adverse event occurs,” the department said.
“NSW Health investigates these events and refers its expert panel findings to the TGA, which is responsible for assessing causality.
“Many conditions can arise during normal life, whether or not a vaccine is administered, but it remains important to report any new serious or unexpected events so that safety can be appropriately monitored.”
The Tamworth man’s family member told the Northern Daily Leader they didn’t know which vaccine the man had received.
The TGA earlier this month recommended the Pfizer vaccine be given to those under 50 because of concerns about extremely rare blood clots possibly linked to the AstraZeneca vaccine.
As of April 22, the VSIG had reviewed six such cases, referred to as “thrombosis with thrombocytopenia syndrome” because of the combination of clots and low platelets, and found they were “likely” linked to vaccination.
That put the rate of cases at about six per million doses administered.
The TGA issued a similar statement in response to reports a 71-year old had died in Sydney days after receiving an Astra-Zeneca COVID-19.